Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Riverton, WY

June 2, 2002Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 2, 2002, 2:28 PM MDT for Johnson County, Wyoming. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2002, 2:28 PM MDT (20:28 UTC)
Expired
Jun 2, 2002, 3:30 PM MDT
In force
62 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:25 PM MDTHail 1.5Sussex, WY
Jun 2, 3:32 PM MDTHail 0.88Sussex, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WUUS55 KRIW 022028
SVRRIW
WYC019-022130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
226 PM MDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 330 PM MDT

* AT 226 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE   
THUNDERSTORM PRODUCING PENNY SIZE HAIL 26 MILES SOUTH OF BUFFALO.  
DOPPLER RADAR INDICATED THE STORM MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF NICKELS.
 WINDS UP TO 60 MILES AN HOUR.
 VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
 FREQUENT CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND...
LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL
LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL
OBJECTS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4436 10665 4375 10679 4360 10650 4375 10620
          4437 10612 4451 10637

SKRBAC

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:23 AM MDT, 11 hours 5 minutes earlier.

Area forecast discussion, Jun 2, 3:23 AM MDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
323 AM MDT SUN JUN 2 2002

A DECENT AMOUNT OF LOW TO MID CLOUDS IN THE FAR WEST...WITH A
SMATTERING OF MAINLY MID AND HIGH ELSEWHERE.  UPPER TROF NOW IN THE
INTERMOUNTAIN REGION WITH NICE SHORTWAVE AT THE BASE MOVING INTO
SOUTHERN NEVADA.  THIS APPEARS TO HEADED FOR WESTERN WYOMING FOR
THIS AFTERNOON...WITH PRIMARILY NVA FARTHER EAST.  BUT MOST OF THE
AREA WILL BE RATHER UNSTABLE ONCE AGAIN WITH BEST CHANCE FOR STRONG
TO SEVERE STORMS APPARENTLY FROM THE BIG HORNS INTO EAST JOHNSON
COUNTY AND SOUTH THROUGH CASPER.  THIS IS AREA PROGGED TO BE THE
MOST UNSTABLE...WITH NICE LOW LEVEL CONVERGENCE/UPPER LEVEL
DIVERGENCE PAIRING...AND THETA-E RIDGING.  700MB TROF ALSO OVER THE
AREA TODAY TO ADD TO THE MIX.  SPC DOES HAVE SLIGHT RISK AREA JUST
POKING INTO EAST JOHNSON COUNTY FOR TODAY.  THUS LOOKS LIKE ANOTHER
ROUND FAIRLY SIMILAR TO YESTERDAY.  SURFACE COLD FRONT STILL
EXPECTED TO MOVE THROUGH THE AREA THIS EVENING IN THE NORTH AND
TONIGHT FARTHER SOUTH.  BEHIND THE FRONT WIND VEERS TO NORTHEAST AND
REMAINS SO MONDAY FROM BUFFALO AND CASPER OVER THROUGH RIVERTON AND
LANDER.  SO EXPECTING CONVECTION TONIGHT TO GIVE WAY TO STRATIFORM
RAIN IN THOSE SPOTS MONDAY.  MONDAY NIGHT SURFACE HIGH PRESSURE
BECOMES FIRMLY ESTABLISHED WHILST THE UPPER TROF AXIS MOVES EAST OF
THE AREA BY TUESDAY MORNING.  SO WILL GO WITH DECREASING CLOUDS MOST
AREAS MONDAY NIGHT...AND PARTLY TO MOSTLY SUNNY TUESDAY WITH SOME
INSTABILITY SHOWERS OVER THE MOUNTAINS A POSSIBILITY.
BACK TO THE SHORTER TERM - HIGHER ELEVATIONS IN THE NORTHWEST
MOUNTAINS LIKELY TO SEE SOME LIGHT SNOW ACCUMULATION TONIGHT AND
MONDAY AS TEMPERATURES DROP.  700MB TEMEPRATURES DIP TO -1 TO -3
TONIGHT AND MONDAY THERE.  MUCH COOLER ALL AROUND MONDAY...
ESPECIALLY UPSLOPE AREAS WHERE LITTLE OR NO SUN IS EXPECTED AND
LIGHT RAIN MAY OCCUR.  RIDGING IS EXPECTED BEGINNING TUESDAY AND
LASTING THROUGH EARLY FRIDAY...WHEN NEXT TROF/FRONT APPROACHES.  SO
A MAINLY DRY PERIOD EXPECTED TUESDAY THROUGH EARLY FRIDAY.

WILL FOREGO ANY FIRE WEATHER HIGHLIGHTS AS COOLER AND MORE MOIST
AIRMASS EXPECTED...ALONG WITH LESSER PREVAILING WIND SPEEDS.

.RIW...NONE.

In the hours before

Special weather statement, Jun 2, 10:46 AM MDT, 3 hours 42 minutes before
WYZ004-005-008-009-015-026>028-022100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1046 AM MDT SUN JUN 2 2002

THE SEVERE WEATHER POTENTIAL ACROSS NORTH CENTRAL AND EAST CENTRAL
WYOMING THROUGH THIS EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY.

DISCUSSION...THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON IN
EAST CENTRAL AND NORTH CENTRAL WYOMING.  THE AIRMASS WILL BE MOIST
AND WITH AFTERNOON HEATING SCATTERED THUNDERSTORMS WILL FORM. ALSO A
WEATHER SYSTEM WILL MOVE ACROSS THE REGION AND THIS MAY AID IN
THUNDERSTORM DEVELOPMENT.  A FEW OF THESE STORMS MAY BECOME STRONG
TO SEVERE...WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN CENTRAL WYOMING.

JOHNSON...NATRONA...BIG HORN...HOT SPRINGS...WASHAKIE

WCJIN-WYNW-WYNE

AR

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:17 PM MDTSevere Thunderstorm WarningRIWBig Horn58 min
Jun 1, 6:36 PM MDTSevere Thunderstorm WarningRIWSublette, Sweetwater54 min
Jun 1, 6:42 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona48 min
Jun 1, 7:24 PM MDTSevere Thunderstorm WarningRIWFremont, Natrona66 min
Jun 1, 7:41 PM MDTFlash Flood WarningRIWBig Horn4 hr
Jun 2, 12:36 PM MDTSevere Thunderstorm WarningRIWBig Horn, Washakie54 min
Jun 2, 1:33 PM MDTSevere Thunderstorm WarningRIWJohnson, Washakie57 min
Jun 2, 3:33 PM MDTSevere Thunderstorm WarningRIWJohnson27 min
Jun 2, 5:53 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona22 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.